Locally, there are no official recommendatory guidelines for
guarding against ETON in patients being treated for TB. Previous
guidelines have been proposed by the Joint Tuberculosis Committee
of the British Thoracic Society and the Tuberculosis and Chest
Service of the Department of Health of Hong Kong Special Administrative
Region.8,29,39-40 We summarize some of these guidelines below with
some modifications suited for the local setting.28 We hope to improve
on these recommendations once data from the registry start coming
- Ideally, all patients undergoing treatment for TB should have
pre-treatment assessment of visual acuity (Snellen Chart) and
color perception (Ishihara Color Plates and other color tests).A Although simple testing for these two parameters can be performed
by the prescribing internist, a formal ophthalmologic exam is
still warranted to determine any pre-existing eye pathology (and
perhaps also for medico-legal purposes).
- Advise the patient about the potential of anti-TB drugs to
cause ocular toxicity. Describe what symptoms to expect should
this occur. To guard against non-compliance of TB medication intake,
explain that there is only a small risk of ETON occurring and
that the condition should be detected early with proper monitoring.
- Monthly eye examinations should be performed from onset of
treatment. If it is impractical for the patient to visit the ophthalmologist
monthly, the internist can become part of the monitoring process
by checking BOTH visual acuity and color perception himself (if
color tests are available in his clinic).B The internist can also
do a monthly verbal query from the patient about possible evolution
of visual disturbances.
- Advise the patient to discontinue EMB from the anti-TB regimen
when visual disturbances are experienced. He should be seen by
an ophthalmologist and assessed for ETON. Once established as
a diagnosis, the patient and prescribing internist must be advised
about the possibility of permanently discontinuing EMB from the
- If the toxic optic neuropathy is severe, it may be advisable
to discontinue EMB together with the INH. In less severe toxicity,
INH may be continued, unless the optic neuropathy fails to stabilize
six weeks after discontinuing EMB. At this point, one must reconsider
the diagnosis and a formal neuro-ophthalmic work-up may be warranted
to look for other causes of the patient’s bilateral optic
- Report Case. FILL out the REGISTRY!
- The Joint Tuberculosis Committee of the British Thoracic Society
advised that routine testing of visual acuity alone may be inadequate
in early detection of ETON.39 Other visual parameters like color
perception may be affected earlier than visual acuity and should
likewise be tested prior to treatment.
- Dyschromatopsia in the form of red-green color deficiency may
be the earliest sign of toxicity.19 Other reports claim that the
blue-yellow wavelength may be more sensitive.20 However, the latter
is detected only by the Desaturated Panel of Lanthony which is
not readily available. Ishihara Color Plates may be the only option
available to the internist in monitoring color perception.29 For
the ophthalmologist, other color tests (Farnsworth-Munsell 100-Hue
test or Farnsworth D-15 Color Test) when available, may be utilized.
- Many conditions can mimic the clinical presentation of ETON---i.e.,
bilateral optic neuropathy that is progressive (secondary to inflammatory,
ischemic, infiltrative, hereditary and compressive lesions). Please
heed WARNINGS 1 and 2 under “Differential Diagnosis/PRECAUTIONS”.